T Nation

Creatine & Anterior Compartment Pain

I’ve been a lurker of the forums and a reader of the site for a while but never made an account. I guess I want a solution to this problem bad enough that I signed up!

I got introduced to lifting a few years ago and started taking creatine right off the bat. The beginner gains were great (went from 174 to 184 in 2-3 months with big strength gains) and I’m sure a large part of that was that I was taking creatine. Vegans (which I am) have lower levels of creatine in their bodies so supplementation can benefit us a ton, which is great if you can take it. Anyway, pretty quickly I started developing severe pain in my shin whenever I’d be walking for more than a few minutes.

As I had never lifted before I wrongly assumed that the pain was a natural result to lifting my legs and that it was a minor inconvenience. If I had to walk more than half a mile it would really feel as if my bone was going to break through the skin. This went on for a few months and I stopped lifting legs as a result, but the pain persisted. After I stopped using creatine a little bit later, the pain went away.

I wasn’t sure what the problem was then, but years later (four months ago), I started taking creatine again and the exact same pain popped up within days. Short of a medical diagnosis, I am 99% confident that I’m experiencing anterior compartment pressure as a result of creatine. My question is, has anyone suffered from this and found a solution? Should I try smaller doses of creatine or is this an all or nothing type of condition? I’m hesitant to experiment on myself just because of how bad the pain can get and how long it would take to answer these questions through “testing.”

Any advice on getting around this problem would be greatly appreciated.